• Expert Q&A: Rare dementias - Tues 3 March, 3-4pm

    Our next expert Q&A will be on the topic of rare dementias. It will be hosted by Nikki and Seb from Rare Dementia Support. If you have any questions about rare dementias, they will be here to answer them on Tuesday 3 March between 3-4pm.

    You can either post your question >here< or email them to us at talkingpoint@alzheimers.org.uk and we'll be happy to ask them on your behalf.

Blood pressure medication and postural drop

njs44

Registered User
Dec 28, 2013
5
My Dad has Vascular dementia and has had several falls recently. Twice he has been admitted to hospital because of his injuries and investigations have suggested that he may be suffering from postural drop, where his blood pressure plummets when he changes from lying down to standing up. This could happen in the night when he gets up to use the loo. When I spoke to the doctor about it he said they have reduced Dad's medication for high blood pressure and could add another drug, fludrocortisone, to see if this helps. The downside of that is it can be harmful to the heart. It is hard to say this, but I would rather Dad went quickly from a heart attack than slowly from a broken leg. Does that make sense?

He is 87 and lives in a care home now.

Has anyone else had experience of this and was medication effective?
 

Essie

Registered User
Feb 11, 2015
563
Hello njs44 I don't have experience of the particular drugs your Dad is on but I can completely understand your feelings about Dad suffering more if he has more and more falls. Whilst being a terrible choice to make reducing that risk but increasing the risk of a heart attack is definitely the way I would go too... falls are a horrible thing to suffer for the elderly as they can cause so many problems, not just bruises or broken bones but a massive general decline in health overall so protecting your Dad from that is a priority I think - and the new medication does only carry a 'risk' - I think it's worth the 'risk' to, hopefully, help prevent falls for your poor Dad.